Some exceptional sets of Borel–Bernstein theorem in continued fractions


Let \([a_1(x),a_2(x), a_3(x),\ldots ]\) denote the continued fraction expansion of a real number \(x \in [0,1)\). This paper is concerned with certain exceptional sets of the Borel–Bernstein Theorem on the growth rate of \(\{a_n(x)\}_{n\geqslant 1}\). As a main result, the Hausdorff dimension of the set

$$\begin{aligned} E_{\sup }(\psi )=\left\{ x\in [0,1):\ \limsup \limits _{n\rightarrow \infty }\frac{\log a_n(x)}{\psi (n)}=1\right\} \end{aligned}$$

is determined, where \(\psi :{\mathbb {N}}\rightarrow {\mathbb {R}}^+\) tends to infinity as \(n\rightarrow \infty \).

This is a preview of subscription content, access via your institution.


  1. 1.

    Bernstein, F.: Über eine Anwendung der Mengenlehre auf ein der Theorie der säkularen Störungen herrührendes Problem. Math. Ann. 71, 417–439 (1912)

    Article  Google Scholar 

  2. 2.

    Borel, E.: Les probabilités dénombrables et leurs applications arithmétiques. Rend. Circ. Mat. Palermo 27, 247–271 (1909)

    Article  Google Scholar 

  3. 3.

    Borel, E.: Sur un probléme de probabilités relatif aux fractions continues. Math. Ann. 72, 578–584 (1912)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Cao, C.-Y., Wang, B.-W., Wu, J.: The growth rate of digits in infinite iterated function systems. Stud. Math. 217, 139–158 (2013)

    Article  Google Scholar 

  5. 5.

    Cusick, T.-W.: Hausdorff dimension of sets of continued fractions. Q. J. Math. Oxford (2) 41, 277–286 (1990)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, Chichester (1990)

    Google Scholar 

  7. 7.

    Fan, A.-H., Liao, L.-M., Wang, B.-W., Wu, J.: On Khintchine exponents and Lyapunov exponents of continued fractions. Ergod. Theory Dynam. Syst. 29, 73–109 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Fan, A.-H., Liao, L.-M., Wang, B.-W., Wu, J.: On the fast Khintchine spectrum in continued fractions. Monatsh. Math. 171, 329–340 (2013)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Fang, L.-L., Song, K.-K.: A remark on the extreme theory for continued fractions. arXiv:1608.04326

  10. 10.

    Fang, L.-L., Song, K.-K.: Multifractal analysis of the convergence exponent in continued fractions, arXiv:1911.01821

  11. 11.

    Good, I.-J.: The fractional dimensional theory of continued fractions. Math. Proc. Camb. Philos. Soc. 37, 199–228 (1941)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Hirst, K.: Continued fractions with sequences of partial quotients. Proc. Am. Math. Soc. 38, 221–227 (1973)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Iosifescu, M., Kraaikamp, C.: Metrical Theory of Continued Fractions. Mathematics and Its Applications. Kluwer Academic Publishers, Dordrecht (2002)

    Google Scholar 

  14. 14.

    Jarník, V.: Zur metrischen Theorie der diopahantischen Approximationen. Proc. Mat. Fyz. 36, 91–106 (1928)

    Google Scholar 

  15. 15.

    Jordan, T., Rams, M.: Increasing digit subsystems of infinite iterated function systems. Proc. Am. Math. Soc. 140, 1267–1279 (2012)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Khinchin, A.Ya.: Continued Fractions. The University of Chicago Press, Chicago (1964)

    Google Scholar 

  17. 17.

    Liao, L.-M., Rams, M.: Upper and lower fast Khintchine spectra in continued fractions. Monatsh. Math. 180, 65–81 (2016)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Liao, L.-M., Rams, M.: Subexponentially increasing sums of partial quotients in continued fraction expansions. Math. Proc. Camb. Philos. Soc. 160(3), 401–412 (2016)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Łuczak, T.: On the fractional dimension of sets of continued fractions. Mathematika 44, 50–53 (1997)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Ramharter, G.: Eine Bemerkung über gewisse Nullmengen von Kettenbrüchen. Ann. Univ. Sci. Bp. Eötvös Sect. Math. 28, 11–15 (1985)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Wang, B.-W., Wu, J.: A problem of Hirst on continued fractions with sequences of partial quotients. Bull. Lond. Math. Soc. 40, 18–22 (2008)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Wang, B.-W., Wu, J.: Hausdorff dimension of certain sets arising in continued fraction expansions. Adv. Math. 218, 1319–1339 (2008)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Wu, J.: A remark on the growth of the denominators of convergents. Monatsh. Math. 147(3), 259–264 (2006)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Wu, J., Xu, J.: The distribution of the largest digit in continued fraction expansions. Math. Proc. Camb. Philos. Soc. 146(1), 207–212 (2009)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Xu, J.: On sums of partial quotients in continued fraction expansions. Nonlinearity 21(9), 2113–2120 (2008)

    MathSciNet  Article  Google Scholar 

Download references


We would like to thank Professor Lingmin Liao for his valuable comments. We also sincerely thank the referees for their helpful suggestions and remarks.

Author information



Corresponding author

Correspondence to Kunkun Song.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research was supported by National Natural Science Foundation of China (11771153, 11801591, 11971195) and Science and Technology Program of Guangzhou (202002030369). Kunkun Song would like to thank China Scholarship Council (CSC) for financial support (201806270091)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fang, L., Ma, J. & Song, K. Some exceptional sets of Borel–Bernstein theorem in continued fractions. Ramanujan J (2020).

Download citation


  • Continued fractions
  • Partial quotients
  • Hausdorff dimension

Mathematics Subject Classification

  • 11K50
  • 28A80